South Dakota, 2016

Hail in South Dakota, August 10, 2016

August 10, 2016 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over the central Black Hills, with hail to quarter size in the Keystone area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over the central Black Hills, with hail to quarter size in the Keystone area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 10, 1:22 PM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 10, 1:22 PM MST, 2 hours 59 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
222 PM MDT WED AUG 10 2016

.SHORT TERM...(This Evening Through Thursday Night)
Issued at 221 PM MDT Wed Aug 10 2016

Water vapor imagery shows an upper low straddling the
Montana/Canadian border with southwest flow continuing across the
nrn Plains. A series of weak waves are extending southwest into
WY/Great Basin. Surface analysis...and even KUDX radar...shows low
pressure centered across the Badlands along a stationary frontal
boundary. Temps have risen into the upper 90s across cntrl SD and
80s behind the front across ne WY/wrn SD. Models continue to show
strong instability across wrn SD and into the BH/ne WY with MLCape
reaching 2500-3500 J/kg. Radar shows convection initiating across ne
WY into the BH...and toward Fall River county...but are remaining
weak thus far. Storms will continue to develop across the area over
the next few hours...however the focus for convection this afternoon
and evening will be along the frontal boundary as it shifts eastward
into cntrl SD. With strong instability in place...some storms could
become severe before the line slides east of the CWA border late in
the evening...with large hail and strong winds as the main threats.
Cooler air will filter into the rest of the CWA tonight into Thu
morning. The upper low will slide eastward across srn Canada just
north of ND Thu morning. As the base of the trough approaches the
CWA...models are showing a series of stronger waves pushing through
which could bring elevated convection to the area...especially in
the Black Hills area late tonight into Thu morning...then continuing
through the afternoon/evening hours. At this time severe weather is
not a concern...though a few strong storms are possible closer to
SCntrl SD. Cooler temps are expected with highs in the upper 70s to
upper 80s.

.LONG TERM...(Friday Through Wednesday)
Issued at 221 PM MDT Wed Aug 10 2016

A slow-moving upper trough will continue to bring chances of
thunderstorms through Saturday. Temperatures will be slightly
cooler than average, in the 80s. Upper ridge building over the
western CONUS will then shift eastward over the forecast area
Sunday into Monday allowing for hotter and drier weather. There
will be small chances of precip towards midweek as the upper ridge
breaks down.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 221 PM MDT Wed Aug 10 2016

Isolated to scattered storms possible again this afternoon and
evening, mainly from the Black Hills eastward. IFR visibilities
near stronger storms...otherwise VFR conditions expected outside
of storms.

&&

.UNR Watches/Warnings/Advisories...
SD...Heat Advisory until 8 PM CDT this evening for SDZ046-047-049.

WY...None.
&&

SHORT TERM...13
LONG TERM...Pojorlie
AVIATION...Pojorlie
Hazardous weather outlook, Aug 10, 5:50 AM MST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
650 AM MDT WED AUG 10 2016

SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-111300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
650 AM MDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND
THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA THIS
AFTERNOON INTO TONIGHT. A STORM OR TWO COULD BECOME STRONG TO
SEVERE IN THE AFTERNOON WITH HAIL AND GUSTY WINDS...ESPECIALLY
OVER WESTERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ014-032-043-044-046-047-049-111300-
ZIEBACH-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
650 AM MDT WED AUG 10 2016 /750 AM CDT WED AUG 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA FROM MID AFTERNOON
INTO TONIGHT AS A COLD FRONT CROSSES THE AREA. THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO THE
EVENING...WITH LARGE HAIL AND STRONG WIND GUSTS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 10, 11:36 AM MST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1236 PM MDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     4 NE GLAD VALLEY        45.44N 101.72W
08/09/2016  E60 MPH          ZIEBACH            SD   PUBLIC

            0.5 HAIL ACCOMPANIED THE STRONG WINDS

&&

MLS
Special weather statement, Aug 10, 1:57 PM MST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
257 PM MDT WED AUG 10 2016

WYZ058-102145-
WESTON WY-
257 PM MDT WED AUG 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WESTON COUNTY UNTIL
345 PM MDT...

AT 256 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF CLARETON...OR 31 MILES WEST OF NEWCASTLE...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN WESTON
COUNTY NORTH OF CLARETON AND WEST OF NEWCASTLE.

LAT...LON 4366 10496 4377 10508 4405 10467 4379 10430
TIME...MOT...LOC 2056Z 228DEG 21KT 4382 10483

POJORLIE
Special weather statement, Aug 10, 3:06 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
406 PM MDT WED AUG 10 2016

SDZ012-024-025-072-073-102245-
NORTHERN FOOT HILLS SD-BUTTE SD-SOUTHERN MEADE CO PLAINS SD-
STURGIS/PIEDMONT FOOT HILLS SD-NORTHERN BLACK HILLS SD-
406 PM MDT WED AUG 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MEADE...SOUTH
CENTRAL BUTTE AND NORTHEASTERN LAWRENCE COUNTIES UNTIL 445 PM MDT...

AT 406 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WHITEWOOD...OR NEAR STURGIS...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN SPEARFISH...STURGIS...LEAD...DEADWOOD...WHITEWOOD...
NEWELL...NISLAND...SAINT ONGE...VALE...CENTRAL CITY...GALENA...
APPLE SPRINGS...BEAR BUTTE STATE PARK AND FORT MEADE.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 15
AND 34.

LAT...LON 4428 10369 4442 10386 4481 10347 4458 10300
TIME...MOT...LOC 2206Z 226DEG 18KT 4446 10361

POJORLIE
Special weather statement, Aug 10, 3:09 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
409 PM MDT WED AUG 10 2016

SDZ028-029-WYZ057-058-102300-
SOUTHERN BLACK HILLS SD-CENTRAL BLACK HILLS SD-
WYOMING BLACK HILLS WY-WESTON WY-
409 PM MDT WED AUG 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER...WEST
CENTRAL PENNINGTON AND EAST CENTRAL WESTON COUNTIES UNTIL 500 PM
MDT...

AT 408 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MOON...OR 9 MILES EAST OF NEWCASTLE...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEWCASTLE...MOON...DEERFIELD...
REDBANK SPRING CAMPGROUND AND DEERFIELD RESERVOIR.

LAT...LON 4376 10410 4388 10424 4414 10389 4398 10358
TIME...MOT...LOC 2208Z 226DEG 18KT 4390 10403

POJORLIE
Special weather statement, Aug 10, 3:45 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
445 PM MDT WED AUG 10 2016

SDZ012-072-073-102330-
BUTTE SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
445 PM MDT WED AUG 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MEADE AND
SOUTHEASTERN BUTTE COUNTIES UNTIL 530 PM MDT...

AT 444 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BEAR BUTTE STATE PARK...OR 11 MILES NORTHEAST OF STURGIS...MOVING
NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VALE AND BEAR BUTTE STATE PARK.

LAT...LON 4461 10296 4460 10297 4442 10346 4447 10357
      4472 10333
TIME...MOT...LOC 2244Z 229DEG 19KT 4454 10338

POJORLIE
Special weather statement, Aug 10, 3:53 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
453 PM MDT WED AUG 10 2016

SDZ026-028-102345-
RAPID CITY SD-CENTRAL BLACK HILLS SD-
453 PM MDT WED AUG 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PENNINGTON COUNTY
UNTIL 545 PM MDT...

AT 453 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SHERIDAN LAKE...OR NEAR HILL CITY...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN RAPID CITY...HILL CITY...JOHNSON SIDING...HISEGA...
ROCKERVILLE...KEYSTONE WYE...BEAR COUNTRY...PACTOLA RESERVOIR...
HORSETHIEF LAKE...REPTILE GARDENS...SHERIDAN LAKE AND MOUNT RUSHMORE
KOA.

LAT...LON 4388 10351 4397 10363 4414 10341 4398 10319
TIME...MOT...LOC 2253Z 235DEG 13KT 4400 10349

POJORLIE

The radar

The Rapid City radar (KUDX), 53 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pennington

When
August 10, 4:21 PM MST
Where
Pennington County, Keystone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.900, -103.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653892.